Injuries as an adverse reaction to clinically used laser devices

Juan G. Rodriguez, Richard W. Sattin

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Since the first use of lasers in ophthalmology in the early 1960s, applications for the medical laser have been found in many medical specialties. Despite their increasing usefulness, lasers have been reported to induce injuries. Few studies have tried to quantify the number of injuries caused by the clinical use of lasers. To address this issue, we surveyed physicians at the 5th Annual Meeting of the American Society for Laser Medicine and Surgery, May 1985. Forty‐two of the 226 physicians attending the meeting responded to the questionnaire about their experience with lasers in their practice. An average of 25 laser procedures per month were performed by the responding physicians, and 61.9% of them reported at least one complication. Of the complications reported in the survey, 33 occurred within the last 12 months for an overall rate of 2.7 incidents per 1,000 procedures performed. The most common complications reported were burns and scarring; however, bowel perforation and pneumothorax were among the more serious. The mean number of reported complications varied by the length and type of training in the use of the laser, with the lowest number of complications reported by respondents who had taken a training course lasting longer than 7 days within the last year. Our findings show that both minor and life‐threatening injury can be caused by the clinical use of medical lasers. Evaluation of the adverse effects of any medical technology, such as lasers, is needed to help guide recommendations for its safe use.

Original languageEnglish (US)
Pages (from-to)457-460
Number of pages4
JournalLasers in Surgery and Medicine
Volume7
Issue number6
DOIs
StatePublished - 1987

Keywords

  • complications
  • epidemiology
  • training

ASJC Scopus subject areas

  • Surgery
  • Dermatology

Fingerprint Dive into the research topics of 'Injuries as an adverse reaction to clinically used laser devices'. Together they form a unique fingerprint.

  • Cite this